Our What’s New in the Patient Safety World column for September 2012 “FDA Warning on Codeine Use in Children Following Tonsillectomy” described cases of death and serious adverse effects in children treated with codeine following adenotonsillectomy for obstructive sleep apnea. Those cases led to the FDA issuing a safety alert (FDA 2012).
The FDA has now identified additional cases and announced that it will be requiring a black box warning for products containing codeine (FDA 2013). The announcement states “A new Boxed Warning, FDA’s strongest warning, will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A Contraindication, which is a formal means for FDA to make a strong recommendation against use of a drug in certain patients, will be added to restrict codeine from being used in this setting. The Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the drug label will also be updated.”
The original FDA alert was issued after reviewing reports in the literature of 3 deaths and one near-miss case of respiratory depression in young children (ages 2-5) following tonsillectomy and/or adenoidectomy for obstructive sleep apnea (Ciszkowski 2009, Kelly 2012). The most interesting facet is the data presented on unusual metabolism of codeine as a root cause. Ingested codeine is converted into morphine in the liver by cytochrome P450 2D6 (CYP2D6). It turns out there are genetic variations that cause some people to be “ultra-rapid metabolizers” which leads to higher concentrations of morphine earlier. Apparently all the children in the above reports were “ultra-rapid metabolizers”.
The FDA identified 13 cases from its Adverse Event Reporting System (AERS) database between 1969 and 2012, seven of which had been reported in the literature. Eleven of the 13 had tonsillectomy/adenoidectomy (n=8) or respiratory infection (n=3). In most cases the prescribed dose of codeine was not considered to be unusual. However, in most cases it was suspected the children were either “ultra-rapid metabolizers” or “extensive metabolizers”. And from a survey conducted by the American Academy of Otolaryngology-Head and Neck Surgery they identified 2 further deaths following adenotonsillectomy, both of whom were suspected to be “ultra-rapid metabolizers”.
The new information for patients/families and healthcare providers states that codeine should not be used in children following tonsillectomy/adenoidectomy. But it also states that it should be used with caution for other types of pain in children. It emphasizes that when codeine is required it should never be used in children on a scheduled basis but rather only when the child requires the drug. When used, it should be in the lowest effective dose for the minimum amount of time needed. The information also warns parents to call 911 if their child displays unusual sleepiness, confusion, or difficult or noisy breathing since these may be signs of a narcotic overdose.
The original FDA alert (FDA 2012) estimates the number of “ultra-rapid metabolizers” as generally 1 to 7 per 100 people, but may be as high as 28 per 100 people in some ethnic groups (the FDA site has a table of these rates by ethnic group).
FDA. FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death. 8/15/12
FDA. FDA Drug Safety Communication: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy. Update February 20, 2013
Ciszkowski C, Madadi P, Phillips MS, Lauwers AE, Koren G. Codeine, ultrarapid-metabolism genotype, and postoperative death. N Engl J Med 2009; 361(8): 827-828
Kelly LE, Rieder M, van den Anker J, Malkin B, Ross C, Neely MN, et al. More codeine fatalities after tonsillectomy in North American children. Pediatrics 2012; 129:5 e1343-e1347; published ahead of print April 9, 2012
Print “PDF version”